Jump to content
CrazyBoards.org

ADHD, Social Phobia, and Hypomania? How would they treat this?


Recommended Posts

BTW: I'm a new guy and don't really understand forums, let alone this website so I'm sorry if I did something wrong. I wanted to get this question out there soon.

I'm a 14 yr old male. My doctor diagnosed me with ADHD-PI after I told him about some symptoms about 6 months ago. I've been on 60 mg of Vyvanse for the past few months. (I weigh 160 pounds). The Vyvanse treated many parts of the ADHD, but I get other positive benefits from it too. I feel productive, positive, and awake with it.

I feel hypomania symptoms frequently. I experienced these before Vyvanse, but they were amplified by the Vyvanse. This isn't necessarily a bad thing, but I switch moods many times throughout the day (sometimes within minutes).

I suspect that I have some social phobia also. I feel like I have many aquaintances, but no friends. I have many people that I talk to, but I don't experience or understand friendship. I don't really have strong enough connnections with people that I would call them friends. Also, I am not very assertive. I lend people my stuff and don't ask for it back or I don't demand that they return it. If I barrowed the same things from the same people, they would bug me to death over me returning the items. I have tried to be assertive, but it feels unnatural.

I didn't explain this very well, but try to give any info you can. What medications do you think would help this? I don't want to discontinue the Vyvanse because it has greatly improved my life. What could be added to Vyvanse to help the other problems? I have thoroughly researched ADHD meds, but my knowledge of other meds is somewhat limited. I assume the following would work:

1) 60 mg Vyvanse for ADHD

2) Lithium (or some other mood stabilizer) for stabilizing hypomania/cyclothymia

3) Wellbutrin as an antidepressant (which I read will treat social phobia) I say wellbutrin specifically because it works on NE and DA like ADHD meds. I assume it would improve my ADHD even more and have the antidepressant effect of relieving the social phobia.

Link to comment
Share on other sites

1) 60 mg Vyvanse for ADHD

2) Lithium (or some other mood stabilizer) for stabilizing hypomania/cyclothymia

3) Wellbutrin as an antidepressant (which I read will treat social phobia) I say wellbutrin specifically because it works on NE and DA like ADHD meds. I assume it would improve my ADHD even more and have the antidepressant effect of relieving the social phobia.

The Wellbutrin/stimulant combination is a bit synergistic. One med forces the neurotransmitters to be released, the other keeps the transporter molecules from cleaning up after all the signals have been sent. You would likely have to decrease the Vyvanse dose to tolerate the combination.

Really, the mood shifts sound less like a mental illness than the usual imbalances that come with puberty. (This is my polite way of saying that puberty is supposed to suck.) That doesn't mean bipolar isn't a possibility, but it's normal to feel screwed up and certain there's something wrong with your self.

I suspect that I have some social phobia also. I feel like I have many aquaintances, but no friends. I have many people that I talk to, but I don't experience or understand friendship. I don't really have strong enough connnections with people that I would call them friends. Also, I am not very assertive. I lend people my stuff and don't ask for it back or I don't demand that they return it. If I barrowed the same things from the same people, they would bug me to death over me returning the items. I have tried to be assertive, but it feels unnatural.

Not having a good grasp of social skills, and subsequently having trouble meeting making friends, can be a consequence of ADHD (It can leave you more prone to miss the social cues others are giving you, and then say the wrong thing at least partly accidentally when you noticed the cues.) Or it could be that you're just very introverted by nature... There could even be Asperger's in the picture (Avoid the online quizzes on that - folks with inattentive ADHD normally score high on Aspie tests)

That's why diagnosis and treatment have to be led by a trained doctor, not a bright and inquisitive patient or a random person on the Internet - too many possibilities that could lead to counterproductive treatments.

My best suggestion would be to see if your school offers access to a therapist or counsellor that can help you develop your social skills and work on more natural ways of asserting yourself. Seeing a licensed psychologist to evaluate what, if anything, is complicating your life can't hurt.

Link to comment
Share on other sites

Wow! Thanks for the detailed response! I really appreciate it.

I actually didn't know that puberty can cause quick mood changes. I never really talk about it or research about it. That could be the source of the BPD symptoms I've noticed, so I won't seek treatment for that (it's not a huge problem, more of an annoyance).

I assumed that my social difficulties were ADHD-related and would be helped by meds when I talked to my doc about ADHD. After a few months of Vyvanse, I haven't really noticed any social differences. It did make me aggressive in one instance, but usually makes me hypomanic or calm (effects vary from day to day).

I looked into Asperger's too. I didn't read very thoroughly (i'm busy right now). I think I have a few other symptoms from that.

I think I'm also a hypochondriac. That would be treated with SSRIs if anything. I wonder if adding one of them would stop me from obsessing over my personality/emotions/brain chemistry.

I appreciate your thoughts. I agree that a real doctor would have to diagnose this. I have a follow-up ADHD appointment with my pediatrician in a month. I may mention some of this then.

Link to comment
Share on other sites

I think I'm also a hypochondriac. That would be treated with SSRIs if anything. I wonder if adding one of them would stop me from obsessing over my personality/emotions/brain chemistry.
Not to minimize your experience, but seriously, the obsessing you are talking about goes with the territory of your age (generally). Actually, for a lot of us, it does kind of stay that way, but we learn ways to deal with it that don't always necessarily mean more drugs. Yanno?

I agree that a real doctor would have to diagnose this. I have a follow-up ADHD appointment with my pediatrician in a month. I may mention some of this then.
Definitely. Tell him everything. Ask him if he can refer you to a good adolescent therapist.

Where are your parents with all of this?

Link to comment
Share on other sites

  • 2 months later...

I'm dx'ed with ADHD combined type and bipolar. It has been left unsaid that I have social phobia but I have a script for Ativan PRN. It helps for sure, to take it twice a day (1mg each time). I just started Depakote and that, compared with ADs has helped a lot. Well, it's only my second day so I guess I can't say that yet, but it's better than any AD I've taken thus far. I wouldn't say that ADs are good for someone who tends toward hypomania. Being a hypochondriac as well, you'll analyze all your side effects and it makes it that much harder to adjust to meds.

See if you can get an ADHD evaluation. I'm going for one pretty soon. I didn't have signs when I was younger, so it makes it harder to diagnose. Since you do, start treatment now, it'll help in the long run as you won't develop maladaptive behavior patterns like I have (and others who have been dx'ed as adults). The eval is pretty simple, your parents or teacher can fill out a form with questions about your behavior, and the therapist will ask you some questions. You may want to try Strattera as it's non-stimulant, and seems that it is less likely to cause one to be too "up" as it is with bipolar. Vyvanse isn't covered on my insurance so I know nothing about it as it's not an option for me. Lithium, maybe, same for WB, with a mood stabilizer. JMO.

You should probably get a good therapist and psychiatrist to help you with all of this. Pediatricians, in my experience, are only good for physical things, like sickness and vaccines. LOL

Welcome and good luck. You're very well educated for a young person, keep it that way.

Link to comment
Share on other sites

Andrea -

Could you edit your response? I'm having a hard time determining your response from others.

Thanks, I'm sure lots of us would like to answer what you have to say.

What's unclear? The abbreviations?

AD=antidepressant

dx=diagnosis/diagnosed

PRN=as needed

WB=Wellbutrin

JMO=just my opinion

Link to comment
Share on other sites

Never mind, upon reading your reply when not "recently ingesting meds" I don't know what I was talking about.

Sorry. I seem to be getting confused on reading posts after taking my meds. Sorry again.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...